Florida, 2010

Hail in Florida, February 22, 2010

February 22, 2010 · NWS MLB · 1 event in 1 county or zone

Isolated thunderstorms developed in an unstable environment well ahead of a cold front. One of the storms became strong and produced small hail as it moved east out of the Ocala National Forest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Isolated thunderstorms developed in an unstable environment well ahead of a cold front. One of the storms became strong and produced small hail as it moved east out of the Ocala National Forest. The storm strengthened as it approached the coast, producing large hail on the barrier island east of central Daytona Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 22, 2:45 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 22, 2:45 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EST MON FEB 22 2010

.DISCUSSION...

CURRENT...MAIN LINE OF STORMS OVER THE PANHANDLE AND NORTHERN
FLORIDA STARTING TO LIE WEST TO EAST AS STRONG MID LEVEL FLOW
ASSOCIATED WITH BROAD UPPER TROUGH MOVES QUICKLY THROUGH THE AREA.
SOUTHWARD MOVING OUTFLOW BOUNDARIES FROM THE LINE OF STORMS OVER
NORTHERN FLORIDA MAY TRIGGER A FEW STORMS OVER THE NORTHERN PORTIONS
OF LAKE AND VOLUSIA COUNTIES THIS AFTERNOON. TO THE SOUTH...SHOWERS
FINALLY STARTED FORMING IN THE SOUTH TO SOUTHWEST LOW LEVEL OVER
SOUTHWEST FLORIDA AND WHERE TAKING AIM AT OSCEOLA AND OKEECHOBEE
COUNTIES. NOT LOOKING AT ANYTHING TOO STRONG DUE TO DEW POINTS IN
THE LOWER 60S AND THE LATEST RUC 850MB WINDS AROUND 25 TO 30 KNOTS.
RUC 250MB WIND ANALYSIS WAS SHOWING THE JET AXIS OVER CENTRAL
FLORIDA AND LIFTING NORTH DURING THE AFTERNOON AND EVENING PUTTING
THE RIGHT FRONT CONVERGENT QUADRANT OVERHEAD WHICH SHOULD HELP TO
SUPPRESS UPPER DIVERGENCE DUE TO THE JET STREAM. MOSTLY CLOUDY SKIES
ALSO SHOULD LIMIT DAYTIME HEATING AND INSTABILITY BUT HAVE TO BE
CAREFUL WHERE THERE ARE EDGES OF CLEARER SKIES FOR DIFFERENTIAL
HEATING WHERE SHOWERS/STORMS COULD FORM LATER THIS AFTERNOON.

TONIGHT-TUESDAY...FRONT MOVES WEST TO EAST ACROSS THE PENINSULA
CLEARING OUR AREA TOWARD SUNRISE TUESDAY. DOWN THE PENINSULA IN A
NORTH-SOUTH DIRECTION. PRECIP AND STORMS SHOULD BE WINDING DOWN AS
VORTMAX MOVES INTO THE ATLANTIC AND THE FRONT RIGHT QUADRANT OF THE
250MB JET IS OVERTOP EAST CENTRAL FLORIDA. WITH THE MAIN LOW OFF THE
CAROLINAS WILL HAVE TO WATCH FOR WRAP AROUND MOISTURE WHICH WOULD
BRING LOW CLOUDINESS TO THE NORTHERN AND CENTRAL AREAS LATE TNGT AND
FIRST PART OF TUESDAY. LOW CLOUDS ALONG THE BREVARD VOLUSIA COUNTY
COAST SHOULD DIMINISH LATE MORNING AND THROUGH THE AFTERNOON AS THE
LOW OFF NC LIFTS NORTHEAST AND MID LEVEL DRY AIR MOVES OVER THE AREA.

WED-THU...SRN STREAM SHORTWAVE TROUGH  WILL ZIP ALONG IN THE FAST ST
JET FLOW FROM THE TX COAST AT 12Z WED AND ACROSS FL BY THU...BECMG
NEARLY (BUT NOT QUITE) IN PHASE WITH THE STRONG NRN STREAM VORTEX
WHICH CARVES ITSELF OUT OVER THE NERN-NORTH CTRL CONUS. 12Z GFS AND
ECM SOLNS HAVE "MET IN THE MIDDLE" AS BOTH NOW SHOW A WEAK/SUPPRESSED
WAVE FORMING JUST AHEAD OF THE REINFORCING FRONTAL BDRY NEAR THE
YUCATAN CHANNEL. THE GFS IS FASTER WITH THE UPR TROUGH AND THUS SHOWS
A LITTLE MORE IN THE WAY OF PARTIAL PHASING. THIS RESULTS IN A SFC
LOW THAT'S STRONGER/FARTHER NORTH. ECM REMAINS UNPHASED...WEAKER AND
LITTLE FARTHER SOUTH. AM TENDING TO LEAN TOWARD A SOLN IN BTWN THE
TWO MODELS...MAYBE A LITTLE STRONGER THAN THE ECM...BUT FARTHER S
THAN THE GFS WITH ANY SFC WAVE. BOTTOM LINE IS THAT WED IS SHAPING
UP WETTER THAN BEFORE AND HAVE BUMPED UP POPS TO 50-60 FOR WED...
WITH 20-30 FOR LINGERING SHRA  ASCD WITH THE ACTUAL FROPA WED NGT.
MUCH COOLER BY THU MORNING AS STRONG POST-FRONTAL CAA PUSHES MINS
DOWN INTO THE U30S NORTH...L-M40S CTRL AND U40S-L50S SOUTH. WCI'S
EXPECTED TO DIP INTO THE 30S ACROSS THE NRN HALF CWA BY SUNRISE THU.
MUCH COOLER FOR THU WITH CONTINUED CAA AND MAXES IN THE U50S FAR
NORTH TO M-U60S SOUTH UNDER SUNNY/MOSUNNY SKIES.

FRI-MON (PREV)...THE UPPER FLOW CONTINUES NEAR ZONAL THROUGH THE
PERIOD. STRONGER THAN NORMAL JET WINDS ALOFT (100+ KNOTS) WILL
REMAIN CONSISTENT THROUGH THE WEEKEND. THE LATEST FRONTAL PASSAGE
WILL KEEP BELOW SEASONAL (HIGHS/LOWS) CONDITIONS OVER THE REGION
THROUGH THE EXTENDED. SURPRISING TO SEE THE GFS/ECM IN SUCH GOOD
AGREEMENT THAT FAR OUT...ESPEC GIVEN THE FAST UPPER FLOW REGIME.
NEVERTHELESS...THE NEXT WEATHER SYSTEM WITH CHANCE OF PRECIPITATION
APPEARS ATTM AS IF IT WILL MOVE OVER THE GULF FRI NIGHT AND ACROSS
THE PENINSULA DURING THE DAY SAT. FOR NOW WILL LIMIT POPS TO 20%.

&&

.AVIATION...TEMPO MVFR/IFR CONDITIONS MAINLY DUE TO CEILINGS THROUGH
THE EVENING AS THE FRONT WORKS IT WAY ACROSS CENTRAL FLORIDA. WILL
HAVE TO WATCH FOR MVFR CEILINGS LATE OVERNIGHT AND TUESDAY MORNING
DUE TO WRAPAROUND MOISTURE.

&&

.MARINE...SOUTHERLY WINDS 15 TO 20 KNOTS AND 5 FOOT SEAS BEYOND 20
MILES. SOUTH TO SOUTHWEST WARM SECTOR WINDS WILL INCREASE THIS
EVENING AS THE FRONT BEARS DOWN THE COASTAL WATERS. WINDS SHIFT TO
THE WEST BEHIND THE FRONT. NOT LOOKING AT SMALL CRAFT ADVISORY WINDS
ATTM. WED-SAT...WNW WINDS INTO EARLY WED ARE FCST TO SWING AROUND TO
THE NE BRIEFLY AS A WEAK LOW PRES WAVE MOVES OVER SOUTH FL AHEAD OF
THE FRONT WED. WINDS WILL SNAP BACK AROUND TO NWRLY AGAIN WED NIGHT
AND INCREASE SIGNIFICANTLY WITH CONFIDENCE HIGH OF RAPID ONSET OF
SCA CONDS SPREADING RAPIDLY N-S ACROSS THE ENTIRE MARINE AREA
(0-60NM). SUSTAINED SPEEDS OF 25-30KTS OFFSHORE AND 20-25 KTS NEAR
SHORE WED NIGHT/THU BEFORE SLACKING OFF THU NGT...BUT REMAINING
NWRLY THRU FRI. SEAS START TO BUILD LATE WED AFTN THROUGH WED
NGT/THU...BEFORE GRADUALLY SUBSIDING AGAIN ON FRI.

&&

.FIRE WEATHER...NO MIN RH CONCERNS THROUGH WED. EXPECTING POTENTIAL
LONG DURATION OF LOW RH THU/FRI AFTNS AS NORTHWEST-NORTHERLY FLOW
ADVECTS A MUCH DRIER AIR MASS SOUTHEASTWARD DOWN THE FL PENINSULA.
WILL LIKELY SEE WATCHES COME OUT SOMETIME ON TUE AS RFW CONDS SEEM
PRETTY LIKELY TO VERIFY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  56  72  49  64 /  30  10  10  50
MCO  59  76  53  67 /  30  10  10  50
MLB  60  76  55  72 /  30  10  10  50
VRB  60  79  56  77 /  30  10  10  50
LEE  56  74  53  63 /  30  10  10  50
SFB  58  76  53  66 /  30  10  10  50
ORL  59  74  56  68 /  30  10  10  50
FPR  60  79  55  78 /  30  10  10  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...WIMMER
LONG TERM....CRISTALDI
AVIATION...WIMMER
Hazardous weather outlook, Feb 22, 4:54 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
454 AM EST MON FEB 22 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
454 AM EST MON FEB 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PREFRONTAL MOISTURE AND LIFT WILL INCREASE RAIN CHANCES IN EAST
CENTRAL FLORIDA TODAY. WHILE ATMOSPHERIC INSTABILITY WILL BE
LIMITED...THERE WILL BE A CHANCE FOR A FEW STORMS TO DEVELOP
ALONG WITH THE SHOWERS. THE MAIN THREATS FROM STORMS WILL BE
STRONG WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

...RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL BRING AN ELEVATED RIP CURRENT RISK TODAY.
CHECK WITH BEACH PATROLS BEFORE VENTURING INTO THE COOL SURF TODAY
AND ONLY SWIM WHERE A LIFEGUARD IS PRESENT.

...WIND AND SEA IMPACT...
SOUTH WINDS WILL INCREASE TO 15 TO 20 KNOTS OVER THE OPEN ATLANTIC
WATERS TODAY THEN VEER SOUTHWEST BY TONIGHT. SMALL CRAFT SHOULD
EXERCISE CAUTION IF VENTURING INTO THE OFFSHORE ATLANTIC WATERS.
SHORT DOMINANT WAVE PERIODS OF FOUR SECONDS WILL MAKE FOR CHOPPY
BOATING CONDITIONS...EVEN NEAR SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BOATING CONDITIONS WILL DETERIORATE AGAIN LATE WEDNESDAY WITH THE
APPROACH OF A COLD FRONT. DRIER AIR BEHIND THIS FRONT WILL BRING
AN INCREASED FIRE WEATHER CONCERN BY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Feb 22, 4:25 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EST MON FEB 22 2010

FLZ041-141-222200-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
425 PM EST MON FEB 22 2010

...STRONG THUNDERSTORM AFFECTING NORTHERN VOLUSIA COUNTY...

AT 422 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 3 MILES NORTH OF ASTOR.  THE STORM WAS MOVING EAST AT
30 MPH. THIS STORM WILL MOVE TOWARD BARBERVILLE...HOLLY HILL AND
DAYTONA BEACH THROUGH 5 PM.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL
TO DIME SIZE WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.

15
Special weather statement, Feb 22, 4:46 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EST MON FEB 22 2010

FLZ041-141-222230-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
446 PM EST MON FEB 22 2010

...STRONG THUNDERSTORMS AFFECTING NORTHERN VOLUSIA COUNTY...

AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER 5 MILES EAST OF BARBERVILLE AND ADDITIONAL STORMS
APPROACHING LAKE GEORGE. THESE STORMS WERE MOVING EAST AT 30 MPH.

THE THUNDERSTORMS WILL MOVE EAST ACROSS NORTHERN VOLUSIA COUNTY TOWARD
DAYTONA BEACH AND ORMOND BEACH THROUGH 530 PM.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF HAIL TO DIME SIZE WILL ALSO BE POSSIBLE IN
LOCALIZED AREAS.

15

The radar

The Melbourne radar (KMLB), 127 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Volusia

When
February 22, 5:26 PM EST
Where
Volusia County, 0.39 mi SW of Ponce Park
Measured
1 in hail
Reported by
Public
Coordinates
29.217, -81.005

A Daytona Beach citizen observed quarter size hail as the severe thunderstorm crossed the barrier island and moved to the Atlantic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209418.